MAUDE Adverse Event Report: MAQUET CRITICAL CARE AB EDI CATHETER ENFIT 8FR/50 CM, 5PCS; GASTROINTESTINAL TUBES WITH ENTERAL SPECIFIC CONNECTORS

MAQUET CRITICAL CARE AB EDI CATHETER ENFIT 8FR/50 CM, 5PCS; GASTROINTESTINAL TUBES WITH ENTERAL SPECIFIC CONNECTORS
Model Number 6883900
Medical Device Problem Code Pressure Problem (3012)
Health Effect - Clinical Code Hyperventilation (1910)
Date of Event 08/20/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during nava (neurally adjusted ventilatory assist) ventilation, the patient became tachypneic.The edi catheter position was changed.After advancement, the edi peaks increased dramatically but the patient continued to remain tachypneic.The decision was made to extubate the patient to room air as the co2 level was low.The edi catheter was repositioned following extubation and proper positioning was established.The edi peaks returned to lower values.The edi catheter was finally removed and the patient remains on high flow nasal cannula in room air.There was no patient harm.Manufacturer's ref #: (b)(4).
 
Additional Manufacturer Narrative
There was no request for an investigation of the subjected ventilator.Investigation is based on the provided clinical data and the review of the ventilator logs.The "insert catheter slightly" message indicates that the edi catheter may have been initially positioned too shallow in the patient¿s esophagus.The decision to advance the edi catheter by 1 cm could have led to an over-advancement, which caused the edi catheter to enter the stomach.The "bouncing" purple signal observed on the edi screen is a common indication that the edi catheter may not have been properly positioned, as the signal fluctuates when the edi catheter is either too shallow or too deep.The observed tachypnea and elevated edi peaks after edi catheter advancement may have been a consequence of over-ventilation due to incorrect edi catheter placement.The over-ventilation likely resulted in the low co2 (14.7 mmol/l), which triggered the decision to switch to the neonatal resuscitator and extubate the patient.This is consistent with the patient¿s blood gas result showing hypoventilation due to the edi catheter¿s improper positioning, potentially leading to hyperinflation of the lungs.The dramatic increase in the edi peaks following edi catheter advancement suggests that the edi catheter position was too deep, which can cause the ventilator to overestimate the respiratory effort, leading to an inaccurate assessment of the patient¿s respiratory status.Once the edi catheter was repositioned correctly, the edi peaks returned to lower, normal values, confirming that the deep edi catheter position was affecting the signal quality and contributing to the tachypnea.The investigation of the ventilator logs did not show any device or edi catheter errors.The issue was likely related to the edi catheter¿s position and how that influenced the measurement of respiratory effort.The ventilator itself functioned as intended, and there were no malfunctions or errors associated with the device.The most likely root cause of the event was incorrect edi catheter positioning, specifically an over-advancement into the stomach.This caused inaccurate edi peak measurements, which in turn contributed to the over-ventilation and the observed low co2 levels.The patient did not experience harm as a result of this event, and the situation was resolved by repositioning the edi catheter and extubating the patient.
 
Event or Problem Description
Manufacturer's ref #: (b)(4).

Brand Name
EDI CATHETER ENFIT 8FR/50 CM, 5PCS
Common Device Name
GASTROINTESTINAL TUBES WITH ENTERAL SPECIFIC CONNECTORS
Manufacturer (Section D)
MAQUET CRITICAL CARE AB
roentgenvagen 2
solna
Manufacturer (Section G)
MAQUET CRITICAL CARE AB
roentgenvagen 2
solna
Manufacturer Contact
caroline kabbabe
roentgenvagen 2
solna 
MDR Report Key20210623
Report Number8010042-2024-01503
Device Sequence Number20664637
Product Code PIF
UDI-Device Identifier17325710004637
UDI-Public(01)17325710004637
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K153688
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/13/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number6883900
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/20/2024
Supplement Date Received by Manufacturer11/26/2024
Initial Report FDA Received Date09/13/2024
Supplement Report FDA Received Date11/26/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;
Patient SexUnknown